Alert archive / Wyoming / High Wind Warnings in 2019

High Wind Warning 6, NWS Riverton, WY

February 25, 2019Fremont County, Wyoming

NWS Riverton, WY issued this high wind warning at Feb 25, 2019, 8:55 AM MST for Fremont County, Wyoming. It took effect at Feb 25, 2019, 8:00 PM MST. It was in force for 12 hr. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 25, 2019, 8:55 AM MST (15:55 UTC)
In effect from
Feb 25, 2019, 8:00 PM MST
Expired
Feb 26, 2019, 8:00 AM MST
In force
12 hr
Issued by
NWS Riverton, WY

County Fremont County, WY

The radar

The Riverton/Lander radar (KRIW), 13 km from the middle of the area, began a volume at 15:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 6:32 AM MSTSNOW 419 Ssw Lander, WYDEER PARK SNOTEL
Feb 26, 6:32 AM MSTSNOW 56 Wsw Dubois, WYLITTLE WARM SNOTEL
Feb 26, 6:32 AM MSTSNOW 57 Nw Atlantic City, WYSOUTH PASS SNOTEL
Feb 26, 6:38 AM MSTHEAVY SNOW 23Brooks Lake, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 3.9 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 242 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
242 m²/s²
0-3 km storm-relative helicity
320 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

487 
WWUS75 KRIW 251555
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
855 AM MST Mon Feb 25 2019

...High winds will develop in the Lander Foothills from this 
evening through Tuesday morning...

.The powerful winter storm in Far Western Wyoming will produce 
high winds in the Lander Foothills from this evening through 
tonight and into Tuesday morning.

WYZ018-260400-
/O.UPG.KRIW.HW.A.0005.190225T2100Z-190226T1500Z/
/O.NEW.KRIW.HW.W.0006.190226T0300Z-190226T1500Z/
Lander Foothills-
Including the city of Lander
855 AM MST Mon Feb 25 2019

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 8 AM MST
TUESDAY...

The National Weather Service in Riverton has issued a High Wind
Warning, which is in effect from 8 PM this evening to 8 AM MST
Tuesday. The High Wind Watch is no longer in effect. 

* WHERE...Lander Foothills.

* TIMING...8 PM this afternoon through 8 AM Tuesday morning.

* WINDS...40 mph with gusts to 60 to 65 mph.

* IMPACTS...Possible strong crosswinds could result in a blowover
  risk for lightweight and high profile vehicles, including 
  camping and travel trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$
3 follow-up statements
552 
WWUS75 KRIW 260213
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
713 PM MST Mon Feb 25 2019

...High winds are expected in the Lander Foothills Tonight into
Tuesday Morning...

.The powerful winter storm in far western Wyoming will produce 
high winds in the Lander Foothills tonight into Tuesday morning.

WYZ018-261030-
/O.CON.KRIW.HW.W.0006.190226T0300Z-190226T1500Z/
Lander Foothills-
Including the city of Lander
713 PM MST Mon Feb 25 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST TUESDAY...

* WHERE...Lander Foothills.

* TIMING...Until 8 AM Tuesday morning.

* WINDS...Southwest 20 to 40 mph with gusts 40 to 65 mph. Winds
  can develop rapidly and be calm one minute and then be blowing
  65 mph the next minute. Keep two hands on the wheel and slow 
  down if needed. 

* IMPACTS...Possible strong crosswinds could result in a 
  blowover risk for lightweight and high profile vehicles, 
  including camping and travel trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TEAM RIVERTON/21
372 
WWUS75 KRIW 260923
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
223 AM MST Tue Feb 26 2019

...High winds are expected in the Lander Foothills through 8 am 
this morning...

.The powerful winter storm in far western Wyoming will produce
high winds in the Lander Foothills through 8 am this morning.

WYZ018-261500-
/O.CON.KRIW.HW.W.0006.000000T0000Z-190226T1500Z/
Lander Foothills-
Including the city of Lander
223 AM MST Tue Feb 26 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST THIS
MORNING...

* WHERE...Lander Foothills.

* TIMING...Until 8 AM Tuesday morning.

* WINDS...At 2:15 am, a southwest wind of 41 mph with a gust of 60
  mph occurred northwest of Lander. Southwest 20 to 40 mph with
  gusts 40 to 65 mph will continue this morning. Winds can 
  develop rapidly and be calm one minute and then be blowing 65 
  mph the next minute. Keep two hands on the wheel and slow down 
  if needed. 

* IMPACTS...Possible strong crosswinds could result in a 
  blowover risk for lightweight and high profile vehicles, 
  including camping and travel trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

TEAM RIVERTON
425 
WWUS75 KRIW 261454
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
754 AM MST Tue Feb 26 2019

...High Wind Warning for the Lander Foothills will be allowed to
expire this morning...

.Winds will continue to weaken early Tuesday morning.


WYZ018-261600-
/O.EXP.KRIW.HW.W.0006.000000T0000Z-190226T1500Z/
Lander Foothills-
Including the city of Lander
754 AM MST Tue Feb 26 2019

...HIGH WIND WARNING WILL EXPIRE AT 8 AM MST THIS MORNING...

Wind speeds have diminished to 5 to 10 mph in the area. The 
threat for high wind is ending and thus the high wind warning will
be allowed to expire at 8 AM MST.


$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Feb 25, 3:02 AM MST, 5 hours 53 minutes earlier.

Area forecast discussion, Feb 25, 3:02 AM MST, 5 hours 53 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
302 AM MST Mon Feb 25 2019

.SHORT TERM...(Today through Wednesday night)

Heavy snow in the west...cold in the north, and windy east.

Steady light snow continues in the far west as the straight westerly
feed off the Pacific continues. A vort lobe within the the tight
westerly flow will enhance the rate of snowfall early this morning
in the west. Currently an arctic front is draped along the Owl Creek
Mtns and extends to about the Natrona/Johnson County line. North of
this front, snowfall is finding its way east of the divide as
isentropic lift occurs north of the arctic front as well as in
Western Wyoming. Temperatures north of the front are in the single
digits and south of the front in the 20s and 30s. In Casper,
temperatures have warmed as the arctic fropa that occurred there
Saturday evening, moved back north as a warm front Sunday afternoon.
Then the arctic front will make another surge southward today east
of the divide behind the exiting vort lobe today, once again nearing
Casper and likely remaining along and north of the Owl Creek Mtns.
There will be a subtle lull in the snowfall rate around the middle
of the day Monday in the west. Then another vort lobe parading east
within the fast westerly flow will deliver heavier snow once again
later today and tonight. In fact, the greatest snowfall rates from
this entire snow event could occur later today and tonight when we
see the strongest westerly difluent upslope westerly flow that will
occur early this week. The arctic front will again lift north
tonight as this next weather system ushers in milder air. In fact,
the snow will likely mix with some rain by Tuesday in Southwest
Wyoming and continue to mix with rain from time to time for the rest
of this event. The powdery snow that has been falling elsewhere in
the far west will likely transition to a wetter type snow at the
lower elevations by Tuesday morning. Then more enhanced snowfall
will occur in the west Tuesday as isentropic lift develops once
again ahead of yet another sheared vort lobe moving through late
Tuesday. Light snow will once again spread into Northern Wyoming
east of the Divide north of the front as isentropic lift lifts
across the arctic front by Tuesday night. The lighter snowfall east
of the divide will likely spread farther south this time as the
arctic front makes another surge farther south Tuesday/Tuesday
night/and into Wednesday morning, attacking more from the northeast.
This will likely be the strongest surge of the arctic air for the
week with 3 hourly sfc pressure rises of 8mb progged for Johnson
County Tuesday evening.  The moderate to occasionally heavy snowfall
will continue out west into late Tuesday afternoon along with the
aforementioned light snow in Northern and central Wyoming east of
the divide. By the end of the day Tuesday, 4 feet of snow will
likely have fallen in the western mtns from this prolonged snow
event in the west which began Saturday morning and 2 feet in the
western valleys. Will let the winter storm warning ride through the
end of the day Tuesday. As for any additional accumulation east of
the divide, predominantly in Northern wyoming, not enough snowfall
is anticipated at this time to warrant any additional hilites there
after the present advisory expires there at 6 am this morning.

Then we will see a short break in the snowfall except for some
flurries Tuesday night as a very short lived flattening ridge tracks
east across the area. Then another vort will track across the area
late Wednesday, but not as much snowfall is expected in Western WY
with this one as it will just essentially flatten this ridge. Some
isentropic lift will again enhance snowfall somewhat in the west
wednesday with this lift spreading some more light snow into
Northern Wyoming by Wednesday evening. Snowfall will likely become
more significant once again by later Wednesday night as the closed
low once again becomes established over the Pac NW Coast resulting
in increasing southwest difluent flow once again along with
developing widespread isentropic lift from the south.

One thing we haven’t talked about yet is wind. We will see 50 to 60
knot winds at 700mb today through Tuesday night which will keep
similar winds blowing in the higher mountains through this period.
However, a couple of time frames stand out. It appears that the
Lander Foothills will need a high wind watch from 21Z today through
15Z Tuesday. With the aforementioned heaviest snow expected in the
Western Mtns tonight, including the Wind River Mtns, enhanced wind
speeds due to evaporative cooling from the snow bearing clouds
forming the “lee enhanced wall cloud” along the Divide will take
place  with a mtn top inversion keeping the these enhanced 700mb
winds compressed within the elevations of the Lander Foothills. As
for the southern wind corridor, MOS guidance suggests the strongest
winds along the southern wind corridor to take place Tuesday which
an eventual SPS can handle.

.LONG TERM...(Thursday through Sunday night)

The GFS and ECMWF models are not as close tonight with the
eventual trough that moves through the region Thursday night
through Fri night. The GFS has maintained decent continuity while
the ECMWF model is having issues with timing and strength. Have
leaned with the GFS for most of the extended forecast.

On Thursday, snow will occur in the west with a chance of rain or
snow in the southwest and south zones where temps will be milder.
The snow in the west will continue Thursday night. Not much
weather expected east of the divide Thursday. There will be a
chance of snow Thursday night into Friday morning east of the
divide as the weather system moves through the state. Snow in the
west will be lighter on Friday. Much colder high temperatures on
Friday. Saturday and Sunday will remain cold over most areas with
the mildest highs in the southwest part of the state. The GFS has
moisture increasing over the south and southwest Saturday night
into Sunday with a chance of snow. Lesser chance of snow in the
central and north, but will have to watch this weather scenario
unfold and adjust as needed.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday)

West of the Continental Divide (KJAC, KRKS, KPNA, KBPI)

IFR conditions from snow and/or blowing snow are likely to persist
through the TAF period across far western Wyoming including KJAC.
The KJAC terminal could reach airfield minimums at times, but
confidence is not high enough to prevail or tempo those conditions
at this time. Overall, the conditions will be better the farther
south into southwest Wyoming, but see individual terminal forecasts
for more details. Mountains will be obscured through the TAF period
with LIFR to VLIFR over mountain passes. The exception will be South
Pass where higher ceilings and less snowfall are expected through
about 00Z Tuesday.

East of the Continental Divide (KCPR, KCOD, KRIW, KWRL, KLND)

Widespread MVFR ceilings are expected across the Big Horn Basin, and
Johnson County for much of the day on the north side of an Arctic
cold front. Some light snow with IFR visibility is possible over N.
Wyoming impacting the KCOD terminal through the morning hours.
Strong southwest wind and/or LLWS shear are expected on the lee side
of the Wind River Mountains, Lander Foothills, southeast Fremont
into parts of Natrona counties through the period. The cold front is
expected to push south into Casper this morning around 14Z, before
the Arctic air again washes out with strong southwest wind returning
in the afternoon at KCPR. There is a chance the southwest winds
retard the cold front altogether, and CPR winds do not switch to the
north. Right now not expecting any low ceilings at KCPR in wake of
the cold front this morning, but cannot be ruled out. The Absaroka
and Bighorn Mountains will be obscured through much of the TAF
forecast period.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...

Periods of snow, heavy at times, will continue across the west
through Tuesday, possibly into Wednesday now. Light snow will also
continue through this morning over portions of northern Wyoming.
Elsewhere, there will be mainly dry conditions. A gusty wind will
develop and could become strong from eastern portions of Sweetwater
County through Natrona County and will include the mountains. high
winds are possible in the Lander Foothills tonight.  Mixing and
smoke dispersal will range from poor in the north to fair to good in
the west and in the breezier locations.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from this afternoon through Tuesday morning for
WYZ018.

Winter Storm Warning until 5 PM MST Tuesday for WYZ001-002-
012>015-023>025.

Winter Weather Advisory until 6 AM MST early this morning for
WYZ003-004.

&&

SHORT TERM...Lipson
LONG TERM...AR
AVIATION...Murrell
FIRE WEATHER...Lipson
Hazardous weather outlook, Feb 25, 6:22 AM MST, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
622 AM MST Mon Feb 25 2019

WYZ001>020-022>030-261300-
Yellowstone National Park-Absaroka
Mountains-Cody Foothills-North Big Horn Basin-Southwest Big Horn
Basin-Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-Northeast Johnson
County-Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-Green
Mountains and Rattlesnake Range-Natrona County Lower Elevations-
Casper Mountain-Star Valley-Salt River and Wyoming Ranges-Upper
Green River Basin Foothills-Upper Green River Basin-South Lincoln
County-Rock Springs and Green River-Flaming Gorge-East Sweetwater
County-
622 AM MST Mon Feb 25 2019

...Winter Storm Warning through Tuesday afternoon for much of
Western Wyoming...

...High Wind Watch from late this afternoon through Tuesday morning
for the Lander Foothills...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight.

Snow continuing in western and northern Wyoming. Please see
Winter Weather Products and forecasts for details.

High winds possible for the Lander Foothills for late this
afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...Snow continues in the west. High winds possible Tuesday
morning in the Lander Foothills.

Please see Winter Weather and High Wind products and forecasts
for details.

Wednesday and Thursday...Snow likely in the western mountains. A
chance of snow or rain in southwest and south.

Thursday night and Friday...A chance of snow most areas.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts and any wind
speeds of 50 mph or more. Thank you.

TEAM RIVERTON

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 2:19 AM MSTHigh Wind WatchRIWFremont7 hr

Nearby

High Wind Warnings in Wyoming, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.